beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Sexual Problems and Aromatase Inhibitors

Posted 3/30/2015

Posted in

  Women with ER (estrogen receptor) positive breast cancers invariably are prescribed an anti-estrogen/hormonal treatment. Younger women, pre-menopausal women, are given Tamoxifen unless they participate in one of several on-going clinical trials that combine a medication to shut down ovarian function (.e.g. Triptorelin) and one of the aromatase inhibitors or AIs. Post-menopausal women receive one of three aromatase inhibitors of AIs. All of these medications are pills, taken daily for at least five years.

  The major side effects of these medications include the very small possibility of endometrial cancer and blood clots with Tamoxifen and bone weakening and joint aches and pains with the AIs. All of these drugs bring along other "minor" side effects like thinning hair, weight gain, and hot flashes that persist for a variable length of time. Their benefit, however, is impressive, usually reducing a woman's recurrence risk by almost half.

  Over the years, I have heard many accounts of life on one of these medications, especially life on an AI. Most women, very honestly, have minimal difficulties and adapt pretty easily to them. A few women have a really difficult time with more unusual side effects that may force a change to one of the other drugs. One side effect that is less commonly associated with AIs (and, I suspect, Tamoxifen) is sexual dysfunction. Women going through breast cancer treatment often have issues with intimacy, but they tend to be ascribed to the effects of chemotherapy as well as the very real psychological impact of the diagnosis and accompanying body changes. Very honestly, I have suspected for years that there is also an impact from the AIs, but there has not been a study to prove it until now.

  This alarming report is from the Journal of Sexual Medicine. An astounding 93% of surveyed woman scored as dysfunctional on the Female Sexual Function Index. The troubles include both libido (or the total lack thereof) and response. Here is the abstract; if you want a copy of the whole article, write to me at: hhill@bidmc.harvard.edu. I am not able to include a link that will take you to a free copy.

Sexual Problems During the First 2 Years of Adjuvant Treatment
with Aromatase Inhibitors
Leslie R. Schover, PhD,* George P. Baum, MS,* Lisa A. Fuson, APN,† Abenaa Brewster, MD,‡ and
Amal Melhem-Bertrandt, MD§

A B S T R A C T
Introduction. Sexual dysfunction has only recently been recognized as a highly prevalent side effect of adjuvant
aromatase inhibitor (AI) therapy for breast cancer.
Aims. A cross-sectional survey using standardized measures of female sexual function was designed to provide a detailed view of sexual problems during the first 2 years of adjuvant AI therapy and secondarily to examine whether sexual dysfunction leads to nonadherence to this therapy.
Methods. Questionnaires were mailed to all 296 women in a breast oncology registry who had been prescribed a first-time AI for localized breast cancer 18–24 months previously.
Main Outcome Measures. Items assessed medication adherence, demographic, and medical information. Scales included the Female Sexual Function Index, the Menopausal Sexual Interest Questionnaire, the Female Sexual Distress Scale-Revised, the Breast Cancer Prevention Trial Eight Symptom Scale to assess menopausal symptoms, and the Merck Adherence Estimator®.
Results. Questionnaires were returned by 129 of 296 eligible women (43.6%). Respondents were 81% non-Hispanic white with a mean age of 63 and 48% had at least a college degree. Only 15.5% were nonadherent. Ninety-three percent of women scored as dysfunctional on the Female Sexual Function Index, and 75% of dysfunctional women were distressed about sexual problems. Although only 52% of women were sexually active when starting their AI, 79% of this group developed a new sexual problem. Fifty-two percent took action to resolve it, including 24% who stopped partner sex, 13% who changed hormone therapies, and 6% who began a vaginal estrogen. Scores on the Adherence Estimator (beliefs about efficacy, value, and cost of medication) were significantly associated with
adherence (P = 0.0301) but sexual function was not.
Conclusions. The great majority of women taking AIs have sexual dysfunction that is distressing and difficult to
resolve. Most continue their AI therapy, but a large minority cease sexual activity. Schover LR, Baum GP, Fuson
LA, Brewster A, and Melhem-Bertrandt A. Sexual problems during the first 2 years of adjuvant treatment
with aromatase inhibitors. J Sex Med 2014;11:3102–3111.

 

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud